See What HealthDay Can Do For You
Contact Us

Suicide Risk Greatest One Month After Starting Antidepressants

But study says SSRIs no more dangerous than older drugs, even for children

TUESDAY, July 20, 2004 (HealthDayNews) -- The first month after someone starts taking antidepressants is the most risky when it comes to suicidal behavior, but that danger is no greater with selective serotonin reuptake inhibitors (SSRIs), new research finds.

This held true among adults as well as youngsters aged 10 to 19, although the results were more limited for children, according to the study in the July 21 issue of the Journal of the American Medical Association.

Although no one knows for sure, a likely explanation for this initial elevated risk -- at its most pronounced from one to nine days -- is that the patient was still depressed while the medication had not yet taken effect, the researchers said.

"One possible explanation is that when somebody finally goes to see their doctor, they're at the height of depression and in an extremely vulnerable place, and it takes antidepressants a while to take effect," said study co-author Susan Jick, an associate professor of epidemiology at Boston University School of Public Health.

"The public health implication is that you need to be monitoring these patients carefully in the first nine days [and] several weeks after that," added Jick, co-director of the Boston Collaborative Drug Surveillance Program in Lexington, Mass.

Much attention has been focused recently on whether antidepressants, especially SSRIs, increase the risk of suicidal thoughts and behaviors in individuals, particularly teenagers.

The controversy led the U.S. Food and Drug Administration recently to ask manufacturers of 10 different antidepressants to include a new warning section and British authorities to issue warnings against SSRI use in children.

Jick and her colleagues reviewed data on 159,810 people from the United Kingdom General Practice Research Database (GPRD) who were first-time users of four antidepressants most commonly used in that country during the 1990s: amitriptyline (brand name Elavil), fluoxetine (brand name Prozac), paroxetine (Paxil), and dothiepin. The researchers then cross-referenced use of the drugs to reports of suicide attempts or successful suicides.

Amitriptyline and dothiepin are older medicines called tricyclics, while fluoxetine and paroxetine are SSRIs. Dothiepin is not available in the United States.

The study subjects were aged 10 to 69 but most were over the age of 20, Jick said.

The risk of suicidal behavior was similar for all four drugs. But it was almost three times as likely to occur during the first month of use and four times as likely in the first one to nine days as after the first three months.

"It seems reasonable to recognize that since medicines take a while to work, giving someone an antidepressant for the first few weeks, it's as though they're not being treated and therefore they're at significant risk," said Dr. Harold Koplewicz, director of the New York University Child Study Center. "Depression puts people at risk for suicide."

There was a slightly higher risk among people on paroxetine, but this drug is newer and may have been used in people who were more seriously depressed, the authors said.

There was no difference in risk among younger people (aged 10 to 19), but the number of people in this age group was small.

"This [study] is certainly not the final word, but what we're trying to do is shed some light on a situation where the anxiety level has gotten very high," Jick said. "I think this is very reassuring, especially in relation to the teenage population. There were no cases of suicide among all the teenagers who used the antidepressant drugs."

The entire database contained 15 teenage suicides between 1993 and 1999, but none of those children had ever taken antidepressants.

"The big concern is that these drugs are causing teenagers to go out and kill themselves," Jick said. "We don't see that in these data and that has to be reassuring."

More information

The National Institute of Mental Health has more on depression in children and teens.

SOURCES: Susan Jick, D.Sc., associate professor, epidemiology, Boston University School of Public Health, and co-director, Boston Collaborative Drug Surveillance Program, Lexington, Mass.; Harold Koplewicz, M.D., director, New York University Child Study Center, and author, More Than Moody: Recognizing and Treating Adolescent Depression; July 21, 2004, Journal of the American Medical Association
Consumer News